South African doctors raise concerns about drug’s side effects in kids



Teenagers who suffer no fever or flu-like symptoms after being given the anti-parasite drug diazinon are just as likely to suffer “severe fungal infections” as those treated with the standard drug, a South African doctor has said.

Serum sales of diazinon have nearly doubled in South Africa, pushing it to the top of the non-antibiotic class in the market, the Daily Sun newspaper reported.

The medic was addressing the KwaZulu-Natal High Court in Durban on Monday during a case between the health department and two doctors, one of whom submitted an email showing that the national DHB had no knowledge of reports linking diazinon to fungal infections.

Meanwhile, the newspaper also reported, the DHB and doctors involved admitted using the drug to treat babies and toddlers but said none of the tests at clinics had confirmed such infections.

“The indications in the emails are disturbing,” said Stuart Williams, one of the doctors named in the case. “We have a duty of care to our patients and to do the best we can to help them. That role requires not only medicines, but also medical care.”

Diazinon is one of the top-selling drugs, accounting for nearly a quarter of the $28.6 billion in global sales of anti-parasitic drugs in 2010, according to the 2012 Journal of the American Medical Association.

Because the effectiveness of the drug is linked to the acute fever that is its side effect, the Department of Health has considered withdrawing the medication from the market.

While none of the 96 affected teenagers have a fever or fever-like symptoms, diazinon has been known to cause severe fungal infections, according to toxicologist and South African expert Neville Rainford, who alerted the Department of Health to diazinon’s side effects.

“This kind of parasite has been known to cause severe infectious diseases and has been known for some time,” he told the Daily Sun. “Symptoms such as fever, headache, muscle aches and headache require action.”

Zithaleca fungal infection, one form of the disease, was responsible for more than 2,000 deaths in South Africa in 2012, according to Dr Rebecca B. Azhari, medical director of Ngwezi Memorial Hospital, the UK’s International Antibiotic Research Institute, and the largest antibiotic research centre in Africa.

While the Department of Health said the issue had been “deliberately manipulated by those who would want to take advantage of patients and patient trusts” and that it was aware of the safety concerns over diazinon, it was banning from the market new batches of diazinon that were deemed to be difficult to control.

“There will be changes within the supply chain of diazinon,” Alex Shrieves, a DHB official, told the Daily Sun. “To the extent that this puts diazinon out of stock, the department has put in place measures to ensure that it doesn’t, and that there is a complete flow of the product through the supply chain.”

But according to the DLH spokesperson, there have been no reports of illness or death relating to the current diazinon batch or its more recent replacement batch.

“We do not know which batches will be out of stock,” said the DHB’s Neil Maxwell. “When these are consumed they will cease to be available for treatment and we are reviewing guidelines in the manufacturing of diazinon as a result.”

The DHB now advises that patients with known with Dengue, dengue fever, meningitis, encephalitis or malaria are not to receive diazinon.

Additional reporting by The Associated Press.

Leave a Comment